# SDR 97UAL900569

- Difficulty date: July 20, 1997
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N9069U
- Make and model: Boeing 737222
- Aircraft serial: 19950
- Engine: Pwa JT8D7B
- System (JASC): 4920 · APU Core Engine
- Part: Turbine
- Part number: 38420723
- Condition: Failed
- Location: Apu
- Part time: 5,290 hours
- Stage of operation: NR
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

APU FAILURE WHILE AT START UP SPEED PRIOR TO DISPATCH.  APU GEARBOX ACCESSORY UNIT SEPARATED FROM THE COMPRESSOR ON THE BOTTOM SIDE.  COMBUSTION SECTION HAS A HOLE ON THE BOTTOM SIDE.  *S/D*  THE APU EXPERIENCED OVERSPEED AND SHUTDOWN AT START-UP.  UPON RECEIPT, IT WAS DISCOVERED THAT THE TURBINE WHEEL HAD SPLIT INTO TWO OR MORE PIECES.  THE FAILURE WAS OF A CONTAINED CLASSIFICATION (SHRAPNEL OR MATERIALS NOT EXITING THE APU SHROUD).  THIS APU HAD NO MAJOR WRITE-UPS SINCE INSTALLATION.  IT IS OUR POSITION THAT THE FAILURE WAS CAUSED BY AN INCLUSION TYPE CASTING FLAW.
